Alert archive / Tennessee / Tornado Warnings in 2025
Tornado Warning 143, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at May 20, 2025, 8:29 AM CDT for Benton County, Mississippi; Fayette County, Hardeman County, McNairy County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2025, 8:29 AM CDT (13:29 UTC)
- Expired
- May 20, 2025, 9:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Benton County, MS, Fayette County, TN, Hardeman County, TN, McNairy County, TN
The radar
The Memphis radar (KNQA), 87 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 1.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
629
WFUS54 KMEG 201329
TORMEG
MSC009-TNC047-069-109-201415-
/O.NEW.KMEG.TO.W.0143.250520T1329Z-250520T1415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
829 AM CDT Tue May 20 2025
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Northeastern Benton County in northeastern Mississippi...
Southeastern Fayette County in west Tennessee...
Southern Hardeman County in west Tennessee...
Southwestern McNairy County in west Tennessee...
* Until 915 AM CDT.
* At 829 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Lagrange, or 20 miles southwest of Bolivar, moving
northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Rogers Springs, Ghost River State Natural Area, Saulsbury,
Pocahontas, Lisbon, Lagrange, La Grange, Lacy, Grand Junction,
Michigan City, Hebron, Middleton, Big Hill Pond State Park, Van
Buren, Hornsby, and Hickory Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3499 8896 3500 8901 3498 8902 3494 8927
3511 8928 3525 8873 3504 8870
TIME...MOT...LOC 1329Z 246DEG 36KT 3500 8918
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CJC3 follow-up statements
178
WWUS54 KMEG 201341
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
841 AM CDT Tue May 20 2025
MSC009-TNC047-201351-
/O.CAN.KMEG.TO.W.0143.000000T0000Z-250520T1415Z/
Benton MS-Fayette TN-
841 AM CDT Tue May 20 2025
...THE TORNADO WARNING FOR NORTHEASTERN BENTON AND SOUTHEASTERN
FAYETTE COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 3499 8894 3499 8898 3500 8901 3499 8903
3499 8919 3514 8916 3525 8873 3504 8870
TIME...MOT...LOC 1341Z 243DEG 35KT 3506 8906
$$
TNC069-109-201415-
/O.CON.KMEG.TO.W.0143.000000T0000Z-250520T1415Z/
Hardeman TN-McNairy TN-
841 AM CDT Tue May 20 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR SOUTHERN
HARDEMAN AND SOUTHWESTERN MCNAIRY COUNTIES...
At 841 AM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles east of Lagrange, or 14 miles south of Bolivar,
moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Rogers Springs, Saulsbury, Pocahontas, Hebron, Lisbon, Middleton, Big
Hill Pond State Park, Van Buren, Lacy, Hornsby, Hickory Valley, and
Grand Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3499 8894 3499 8898 3500 8901 3499 8903
3499 8919 3514 8916 3525 8873 3504 8870
TIME...MOT...LOC 1341Z 243DEG 35KT 3506 8906
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CJC591
WWUS54 KMEG 201355
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
855 AM CDT Tue May 20 2025
TNC069-109-201415-
/O.CON.KMEG.TO.W.0143.000000T0000Z-250520T1415Z/
Hardeman TN-McNairy TN-
855 AM CDT Tue May 20 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
SOUTHEASTERN HARDEMAN AND SOUTHWESTERN MCNAIRY COUNTIES...
At 854 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Pocahontas, or 10 miles west of Big Hill Pond State
Park, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Rogers Springs, Pocahontas, Hebron, Lisbon, Middleton, Big Hill Pond
State Park, Lacy, and Hornsby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3499 8894 3499 8898 3500 8901 3499 8903
3499 8907 3503 8907 3518 8899 3525 8873
3504 8870
TIME...MOT...LOC 1354Z 250DEG 34KT 3509 8892
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CJC325
WWUS54 KMEG 201418
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
918 AM CDT Tue May 20 2025
TNC069-109-201427-
/O.EXP.KMEG.TO.W.0143.000000T0000Z-250520T1415Z/
Hardeman TN-McNairy TN-
918 AM CDT Tue May 20 2025
...THE TORNADO WARNING FOR SOUTHEASTERN HARDEMAN AND SOUTHWESTERN
MCNAIRY COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
western McNairy County until 10 AM CDT.
&&
LAT...LON 3499 8894 3499 8898 3500 8901 3499 8903
3499 8907 3503 8907 3518 8899 3525 8873
3504 8870
TIME...MOT...LOC 1417Z 246DEG 36KT 3518 8867
$$
CJCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 20, 6:05 AM CDT, 2 hours 24 minutes earlier. Its key messages:
- Updated at 549 AM CDT Tue May 20 2025
- An Enhanced Risk (3/5) for severe storms is in place today. Two rounds of severe weather are anticipated with greater severe probabilities existing in the afternoon hours.
- Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front.
- Chances for thunderstorms will return to the Mid-South this weekend as an upper level disturbance moves through.
Area forecast discussion, May 20, 6:05 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Memphis TN 605 AM CDT Tue May 20 2025 ...New AVIATION... .KEY MESSAGES... Updated at 549 AM CDT Tue May 20 2025 - An Enhanced Risk (3/5) for severe storms is in place today. Two rounds of severe weather are anticipated with greater severe probabilities existing in the afternoon hours. - Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front. - Chances for thunderstorms will return to the Mid-South this weekend as an upper level disturbance moves through. && .DISCUSSION... (Today through Monday) Issued at 315 AM CDT Tue May 20 2025 300 AM radar imagery depicts nebulous showers and thunderstorms over the Mid-South. A stout EML is responsible for keeping this activity at bay, resulting in storms struggling to organize despite being in an environment comprised of 1500 J/kg of SBCAPE and midlevel lapse rates in excess of 7.0 C/km. Further west near the Little Rock metro, a line of thunderstorms continue to move northeast at about 40 mph. Satellite and radar trends suggest this line is beginning to intensify, suggesting the aforementioned EML is eroding. In addition, RAP forecast soundings gradually erode this cap over the next several hours. Therefore, by the time these storms reach our neck of the woods, our environment will be primed for severe storms. Damaging winds are the primary concern, but a brief spin-up tornado cannot be ruled out. This activity will push out of the area by 10AM. A quick note: there also exists a secondary area of convection over western Arkansas as of 300 AM. This activity quickly diminished, likely due to a lack of atmospheric recovery between the two convective lines. The greater threat for severe this morning exists with the leading line of thunderstorms. A brief lull in thunderstorm activity will occur late-morning and last into the early afternoon hours. Gusty southwest winds will aid in rapid atmospheric recovery with the HREF depicting SBCAPE values in excess of 2000 J/kg by 1PM. In addition, dewpoints will remain in the low 70s with bulk shear around 50 kts. On paper, this environment favors upscale supercellular growth with all severe weather hazards at play. However, further digging reveals one fail mode for today's storms: lack luster mid level lapse rates. In fact, the HREF only paints a 20% chance of 700-500 mb lapse rates exceeding 6.0 C/km today. This will be a limiting factor for storms. However, given minimal CIN and abundant CAPE, large hail and damaging winds are not out of the question. Initially, storms will be supercellular in nature. The greatest chance for a strong tornado or two exists within the first few cells that develop and can tap into the uncontaminated environment. As we approach the evening hours, these storms will congeal into a messy line. A few embedded supercells may occur at this time, but the primary concern will be damaging winds within bowing segments. This activity will exit the area by 10PM. Beyond today, the remainder of the work week will be splendid as a cold front ushers in lower dewpoints and highs in the upper 70s to lower 80s. Additional rain chances return this weekend and will continue into next week. Stay tuned. ANS && .AVIATION... (12Z TAFS) Issued at 549 AM CDT Tue May 20 2025 Ongoing showers and thunderstorms will continue to spread east through midday. A second round of showers and thunderstorms will move across the region during the afternoon and into the early evening. Mainly VFR ceilings are expected outside of thunderstorms with MVFR ceilings in the vicinity of them. South winds 10 to 15 kts with gusts near 25 kts will prevail today, shifting from the west to northwest around 10 knots tonight as cold front moves across the region. VFR conditions should return to all TAF sites by midnight. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...ANS AVIATION...JDS
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:22 AM CDT | Areal Flood Advisory | MEG | DeSoto | 3 hr |
| May 20, 8:13 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall | 47 min |
| May 20, 9:54 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tishomingo | 39 min |
| May 20, 11:40 AM CDT | Special Weather Statement | MEG | Tishomingo | 20 min |
| May 20, 1:39 PM CDT | Special Weather Statement | MEG | Panola | 36 min |
| May 20, 2:05 PM CDT | Special Weather Statement | MEG | Lafayette | 25 min |
| May 20, 2:20 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Union | 40 min |
| May 20, 2:54 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Tippah, Union | 18 min |
| May 20, 3:16 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 44 min |
| May 20, 3:44 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 46 min |
| May 20, 3:49 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tishomingo | 41 min |
| May 20, 3:55 PM CDT | Tornado Warning | MEG | Alcorn, Prentiss, Tishomingo | 32 min |
| May 20, 4:26 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 49 min |
| May 20, 5:20 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola | 40 min |
| May 20, 5:34 PM CDT | Tornado Warning | MEG | Lafayette, Panola, Tallahatchie, Yalobusha | 41 min |
| May 20, 5:41 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 19 min |
| May 20, 5:52 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Pontotoc, Union | 53 min |
| May 20, 5:52 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 36 min |
| May 20, 6:02 PM CDT | Tornado Warning | MEG | Lafayette, Pontotoc, Union | 20 min |
| May 20, 6:10 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Pontotoc, Yalobusha | 50 min |
| May 20, 6:27 PM CDT | Tornado Warning | MEG | Calhoun, Lafayette, Pontotoc | 18 min |
| May 20, 9:17 AM CDT | Severe Thunderstorm Warning | MEG | Decatur, Hardeman, Hardin, McNairy | 43 min |
| May 20, 9:59 AM CDT | Severe Thunderstorm Warning | MEG | Decatur, Hardin | 31 min |
| May 20, 9:59 AM CDT | Severe Thunderstorm Warning | MEG | Decatur, Hardin | 31 min |
| May 20, 2:16 PM CDT | Special Weather Statement | MEG | Henderson, Madison | 29 min |
| May 20, 2:25 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 50 min |
| May 20, 2:26 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Decatur, Henderson | 49 min |
| May 20, 2:40 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Decatur, Henderson | 35 min |
| May 20, 3:04 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Haywood, Henderson, Madison | 41 min |
| May 20, 3:05 PM CDT | Severe Thunderstorm Warning | MEG | Lake, Obion, Weakley | 40 min |
| May 20, 3:10 PM CDT | Tornado Warning | MEG | Carroll, Gibson, Henderson, Madison | 50 min |
| May 20, 3:11 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 49 min |
| May 20, 3:13 PM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 47 min |
| May 20, 3:42 PM CDT | Severe Thunderstorm Warning | MEG | Henry, Obion, Weakley | 48 min |
| May 20, 3:52 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Shelby, Tipton | 38 min |
| May 20, 3:58 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henderson, Henry | 47 min |
| May 20, 4:09 PM CDT | Tornado Warning | MEG | Benton, Carroll, Henderson | 51 min |
| May 20, 4:10 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Henry, Weakley | 50 min |
| May 20, 4:16 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Haywood, Henderson, Henry and 2 more | 44 min |
| May 20, 4:29 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Haywood, Madison | 31 min |
| May 20, 4:53 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Chester, Decatur, Henderson, Henry and 1 more | 52 min |
Nearby
Tornado Warnings in Tennessee, 2025Tornado Warnings in Mississippi, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.